August 13, 2018
While two out of three people have some degree of hearing loss by the time they reach age 65, many feel it isn’t severe enough to interfere with their daily lives. They therefore simply endure their hearing deficit, figuring that the worst that can happen is that they miss a few words of conversation, and they must ask people to repeat themselves. However, there may be more to it than that. Research shows that poor hearing can also increase the risk of injuries. According to one study, people who reported having poor hearing were nearly twice as likely to suffer some sort of accidental injury related to driving, work, or leisure/sport compared with people who reported having good/excellent hearing.
IS QUIET ON THE MENU?
August 06, 2018
While you might know that excessive exposure to loud sounds is associated with hearing loss, you may not realize that the loudness and the type of music you listen to can affect your dietary habits. Recent research should give you something to think about when you eat and shop for food. According to a recent study, it was found that restaurant and café patrons made healthful food choices 10% more often when they listened to music played at 55 decibels than they did at 70 dB. The study also found that diners who listened to classical music made healthful food choices 92% of the time, while those listening to heavy metal music only made healthy choices half the time.
AN ASPIRIN A DAY
July 23, 2018
If you regularly take aspirin, you should know that it can cause “tinnitus,” ringing in the ears that only you can hear. In fact, this annoying and potentially very disturbing side effect was first reported soon after aspirin was initially synthesized more than a century ago. Tinnitus is now listed among the side effects on the drug’s label. While no one is exactly sure what causes tinnitus or the mechanism by which it occurs, many believe that the active metabolite of aspirin (acetylsalicylic acid) is responsible for a number of damaging changes in the cochlea of the inner ear. Because aspirin is more likely to cause tinnitus when taken regularly at higher doses, alternative medication is advised for tinnitus sufferers.